I read that a pharmaceutical company is developing a new form of prescription niacin that will raise HDL cholesterol without the niacin flush. What's your opinion on this?
The drug you're referring to is called Cordaptive, and it was being developed by Merck. The FDA wisely rejected it. I'm not disappointed, though, because we don't need an expensive prescription drug to do the same thing that niacin (vitamin B3) does. Niacin has a great 50-year track record of raising HDL, the so-called "good cholesterol," and defusing Lp(a), one of the most dangerous components of cholesterol. It also contributes to good brain function—and we can all use an assist in that department!
Many people stop taking niacin because of its flushing effect. If you've taken niacin, you know what I'm referring to—a hot, tingly sensation affecting your skin. A flush can last up to several hours after taking the vitamin for the first time, or after increasing the dosage. Generally, the flushes diminish or disappear altogether after a week or so. Most doctors, unfortunately, don't know this and can't properly advise patients about this natural alternative, or what to expect regarding flushing.
Prescription niacin isn't the only ingredient in the Merck product; it also contains a drug called laropiprant, which selectively impedes the release of prostaglandin—the hormone that causes dilation of capillaries in the skin. It's a new chemical, so it's impossible to know what long-term side effects it would have had. Though the FDA didn't say why it rejected Cordaptive, it may have agreed on this point.
Interestingly, Abram Hoffer, the Canadian physician who first discovered niacin's effect on cholesterol, once told me that the flushing is welcomed by some patients. People with arthritis, for instance, have told him that they feel much better when their joints are warmed up by the flush, and some will stop taking niacin for a few days in order to once more experience the flush.